Severe apoptotic enteropathy caused by methotrexate treatment for rheumatoid arthritis

Joint Bone Spine. 2016 Mar;83(2):217-9. doi: 10.1016/j.jbspin.2015.08.006. Epub 2015 Oct 19.

Abstract

The folic acid antagonist methotrexate is a cornerstone treatment of rheumatoid arthritis. Its use is limited chiefly by gastrointestinal toxicity, which is among the main reasons for methotrexate discontinuation. Here, we report the case of a 40-year-old man on chronic methotrexate therapy in whom life-threatening apoptotic enteropathy with watery diarrhea and hypovolemic shock developed after he was switched from the oral to the intramuscular route, with no change in dosage. Colonic biopsies suggested drug-induced colitis, showing a nonspecific, mildly inflammatory infiltrate of lymphocytes and plasma cells, dilated damaged crypts, and a marked increase in basal crypt apoptosis (>20 apoptotic bodies/100 crypts). Clinicians should be aware that methotrexate can cause life-threatening apoptotic enteropathy. Increased basal crypt apoptosis in colonic biopsies with more than 5 apoptotic bodies/100 crypts should routinely suggest drug-induced enteropathy.

Keywords: Apoptotic enteropathy; Chronic diarrhea; Drug-induced colitis; Methotrexate.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antirheumatic Agents / adverse effects*
  • Antirheumatic Agents / therapeutic use
  • Apoptosis
  • Arthritis, Rheumatoid / drug therapy*
  • Biopsy
  • Colitis / chemically induced*
  • Colitis / pathology
  • Diarrhea / chemically induced
  • Humans
  • Intestinal Mucosa / pathology
  • Male
  • Methotrexate / adverse effects*
  • Methotrexate / therapeutic use

Substances

  • Antirheumatic Agents
  • Methotrexate